Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 160, NWS Atlanta, GA

April 13, 2023Harris County, Muscogee County, Talbot County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 13, 2023, 6:26 PM EDT for Harris County, Muscogee County, Talbot County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2023, 6:26 PM EDT (22:26 UTC)
Expired
Apr 13, 2023, 7:15 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Harris County, GA, Muscogee County, GA, Talbot County, GA

The radar

The Atlanta radar (KFFC), 72 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 12:42 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS52 KFFC 132226
SVRFFC
GAC145-215-263-132315-
/O.NEW.KFFC.SV.W.0160.230413T2226Z-230413T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
626 PM EDT Thu Apr 13 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Muscogee County in west central Georgia...
  Northwestern Talbot County in west central Georgia...
  Eastern Harris County in west central Georgia...

* Until 715 PM EDT.

* At 626 PM EDT, a severe thunderstorm was located over Upatoi, or 14
  miles southwest of Talbotton, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Talbotton, Manchester, Waverly Hall, Woodland, Upatoi, Shiloh,
  Ellerslie, Baughville, Flint Hill and Olive Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM EDT for west central
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3282 8479 3285 8470 3285 8459 3273 8450
      3250 8475 3254 8482
TIME...MOT...LOC 2226Z 202DEG 21KT 3256 8474 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
070 
WWUS52 KFFC 132254
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
654 PM EDT Thu Apr 13 2023

GAC215-132304-
/O.CAN.KFFC.SV.W.0160.000000T0000Z-230413T2315Z/
Muscogee GA-
654 PM EDT Thu Apr 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUSCOGEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3285 8470 3285 8459 3273 8450 3261 8465
      3263 8473 3284 8474
TIME...MOT...LOC 2254Z 206DEG 17KT 3265 8467 

$$

GAC145-263-132315-
/O.CON.KFFC.SV.W.0160.000000T0000Z-230413T2315Z/
Talbot GA-Harris GA-
654 PM EDT Thu Apr 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN TALBOT AND EAST CENTRAL HARRIS COUNTIES...

At 654 PM EDT, a severe thunderstorm was located near Baughville, or 
7 miles west of Talbotton, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manchester, Waverly Hall, Woodland, Shiloh, Baughville, Flint Hill
and Olive Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3285 8470 3285 8459 3273 8450 3261 8465
      3263 8473 3284 8474
TIME...MOT...LOC 2254Z 206DEG 17KT 3265 8467 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:46 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 13, 3:46 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
346 PM EDT Thu Apr 13 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 312 PM EDT Thu Apr 13 2023

Busy short term on tap with a Tornado Watch ongoing across south
central Georgia as banding from the low pressure system over MS/AL
swaps over the area. Main severe weather potential should remain
mostly confined to central Georgia as a cells deepen along a warm
front boundary over the area, with SPC highlighting a corridor of
Enhanced Risk (level 3 out of 5) along and between I-75 and I-16.
Check out SPC recent meso-discussion 0508 for highlighting more
details with warnings ongoing.

For ATL metro area and northward, the larger severe weather
threat should diminish moving into the nighttime hours, but can't
rule out an isolated severe storm before then. Main threats would
be damaging wind or brief "tropical"-esque spinup tornado as
continual bands of precip rotate through the area.

Overall, expect rain to continue on and off through tomorrow as
the low pressure system meanders NE into N AL, eventually making
its way into NW GA by Friday evening. Severe weather threat should
lessen moving into tonight and tomorrow. However, will need to
monitor potential for urban and flash flooding through tomorrow if
training sets up. Especially given tropical nature of system and
the heavier KDP values with estimates around 2.0" of rain per hour
in the heaviest storms.

Morgan

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 312 PM EDT Thu Apr 13 2023

A brief reprieve from the showers and storms is expected on
Saturday, as an upper-level low turned shortwave trough moves up the
Atlantic coastline placing the forecast area under an upper-level
ridge. High temperatures around 80 degrees are expected under mostly
clear skies.

On Sunday, a robust longwave trough will be pushing eastward across
the eastern CONUS with a central surface low-pressure that is
projected to move northeast across Lake Michigan Sunday afternoon. A
cold front will extend from that low and will be stretched
longitudinally down to the Gulf coast. With the low so far to the
north and well-occluded by Sunday afternoon, the primary driver of
the frontal system will be a stout high pressure, continental
airmass that will be surging into the Southern Plains and
Southeastern CONUS through Sunday. This type of setup generally
yields weak showers and scattered weak thunderstorms with lower QPF
values, which is precisely what model blends are calling for at the
moment. No severe storms are currently expected with widespread
average rainfall forecasts around an eighth on an inch, with locally
higher amounts possible.

By Monday, very dry air will start to settle into the forecast area
as dewpoints plummet from the mid 60s on Sunday to the low to mid
30s on Monday afternoon as PWAT values drop to near a quarter of an
inch. Additionally, breezy conditions are expected to be in place on
Monday as a tighter pressure gradient behind the front will support
rapid advection of the post-frontal into the forecast area. With
limited QPF values, and very dry and breezy conditions expected, it
will be very possible that finer fuels could dry out fairly quickly
and present elevated fire danger conditions Monday through Wednesday
before moisture begins meekly pushing back into the forecast area.

Thiem

28

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Thu Apr 13 2023

MVFR cigs at KATL will continue to deteriorate through tonight,
dropping into IFR cig & vsby territory around or shortly after
00z. Lower confidence of TS at KATL, but best estimate of timing
between 21-02z. Improvement to MVFR cigs by 14z tomorrow with -RA
as system pushes off to the NE. Easterly winds will be elevated
through this afternoon between 10-15kts with gusts up to 24kts
possible, turning more SE overnight, going SE/SSE by 14-16z
tomorrow.

//ATL Confidence...18Z Update...

Medium confidence on all elements.

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  74  55  80 /  90  60  30  10
Atlanta         58  71  55  80 /  70  50  30  10
Blairsville     54  66  51  77 /  70  70  50  10
Cartersville    57  72  53  80 /  60  60  30  10
Columbus        57  76  55  83 /  30  20   0  10
Gainesville     58  71  55  79 /  90  70  40  10
Macon           59  76  55  82 /  60  30  10  10
Rome            57  73  53  82 /  60  60  30  10
Peachtree City  57  72  53  81 /  60  40  20  10
Vidalia         62  79  59  83 /  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Morgan
LONG TERM....28
AVIATION...Morgan
Hazardous weather outlook, Apr 13, 4:01 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
401 PM EDT Thu Apr 13 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-142015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
401 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Tornado Watch is in effect until 7 PM for portions of Central
Georgia, where one to two lines of strong to severe thunderstorms
will be possible along with isolated tornadoes and damaging wind
gusts. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Rain showers with isolated thunderstorms are possible on Friday
and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Apr 13, 5:16 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
516 PM EDT Thu Apr 13 2023

GAZ113-132130-
Toombs GA-
516 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of east central Toombs
County through 530 PM EDT...

At 516 PM EDT, a strong thunderstorm was over New Branch, or near
Reidsville, moving northeast at 30 mph.

HAZARD...40 to 50 mph wind and enhanced risk for downed trees.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects is expected. Trees can also down
         more easily with already wet soil from previous rainfall.

Locations impacted include...
Johnson Corner, Ohoopee, New Branch and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia.

&&

LAT...LON 3214 8220 3213 8219 3199 8221 3199 8222
      3210 8237 3225 8222 3224 8221 3221 8221
      3220 8220 3217 8218
TIME...MOT...LOC 2116Z 225DEG 27KT 3211 8223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Apr 13, 5:25 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     1 ENE COCHRAN           32.39N 83.34W
04/13/2023                   BLECKLEY           GA   BROADCAST MEDIA

            TREE UPROOTED ALONG FAIRFIELD STREET NEAR
            CLARENDON RD AND BERKLEY RD IN EAST COCHRAN.

&&
Local storm report, Apr 13, 5:30 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 SSW ALLENTOWN         32.58N 83.23W
04/13/2023                   TWIGGS             GA   STORM CHASER

            TREE DOWN ON HIGHWAY 112 ABOUT 0.5 MILES
            NORTH OF I16.

&&
Local storm report, Apr 13, 5:39 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
539 PM EDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     1 NE COCHRAN            32.40N 83.34W
04/13/2023                   BLECKLEY           GA   PUBLIC

            TREES AND POWERLINES DOWN, HIGH SCHOOL GYM
            SIDING OFF, AND DEBRIS IN ROAD FROM LOCAL
            BUSINESS ALONG E DYKES ST BETWEEN CHESTER RD
            AND 9TH ST SE.

&&
Special weather statement, Apr 13, 5:43 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Thu Apr 13 2023

GAZ073-074-084-132215-
Wilkinson GA-Washington GA-Baldwin GA-
543 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of east central
Baldwin, northeastern Wilkinson and southwestern Washington Counties
through 615 PM EDT...

At 543 PM EDT, a strong thunderstorm was near Toomsboro, or near
Irwinton, moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Toomsboro, Oconee, Deepstep and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 700 PM EDT for central and
east central Georgia.

&&

LAT...LON 3277 8302 3283 8316 3305 8310 3307 8308
      3306 8307 3307 8306 3308 8304 3308 8301
      3310 8298 3311 8296 3300 8286
TIME...MOT...LOC 2143Z 203DEG 21KT 3287 8308

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 13, 6:20 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
620 PM EDT Thu Apr 13 2023

GAZ078-079-089-132245-
Harris GA-Talbot GA-Muscogee GA-
620 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of northeastern
Muscogee, southwestern Talbot and southeastern Harris Counties
through 645 PM EDT...

At 620 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Upatoi, or 14 miles
east of Columbus, moving northeast at 25 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Talbotton, Waverly Hall, Upatoi, Baughville and Olive Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Tornado Watch remains in effect until 700 PM EDT for west central
Georgia.

&&

LAT...LON 3274 8477 3277 8462 3265 8454 3252 8469
      3252 8470 3251 8473 3247 8474 3250 8481
TIME...MOT...LOC 2220Z 203DEG 21KT 3253 8474

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:09 PM EDTSpecial Weather StatementFFCCrisp36 min
Apr 13, 2:30 PM EDTSpecial Weather StatementFFCCrisp30 min
Apr 13, 2:34 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Wilcox41 min
Apr 13, 2:44 PM EDTTornado Warning Tornado observedFFCCrisp, Dooly, Pulaski, Wilcox31 min
Apr 13, 3:10 PM EDTSpecial Weather StatementFFCPulaski, Wilcox35 min
Apr 13, 3:33 PM EDTSpecial Weather StatementFFCDodge27 min
Apr 13, 3:40 PM EDTTornado WarningFFCDodge20 min
Apr 13, 4:11 PM EDTTornado WarningFFCBleckley34 min
Apr 13, 4:31 PM EDTSpecial Weather StatementFFCBleckley29 min
Apr 13, 4:33 PM EDTSpecial Weather StatementFFCToombs42 min
Apr 13, 4:35 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens, Twiggs, Wilkinson40 min
Apr 13, 4:45 PM EDTTornado WarningFFCToombs30 min
Apr 13, 5:10 PM EDTSpecial Weather StatementFFCWilkinson35 min
Apr 13, 5:16 PM EDTSpecial Weather StatementFFCToombs14 min
Apr 13, 5:43 PM EDTSpecial Weather StatementFFCWashington32 min
Apr 13, 6:20 PM EDTSpecial Weather StatementFFCTalbot25 min
Apr 13, 6:51 PM EDTSpecial Weather StatementFFCSumter24 min
Apr 13, 6:57 PM EDTSpecial Weather StatementFFCSchley33 min
Apr 13, 7:09 PM EDTSpecial Weather StatementFFCTalbot36 min
Apr 13, 7:11 PM EDTSpecial Weather StatementFFCSumter34 min
Apr 13, 7:32 PM EDTSpecial Weather StatementFFCSchley28 min
Apr 13, 7:45 PM EDTSpecial Weather StatementFFCMeriwether30 min
Apr 13, 7:47 PM EDTSpecial Weather StatementFFCDooly58 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.